TITLE

Proton pump inhibitor use and risk of community-acquired Clostridium difficile-associated disease defined by prescription for oral vancomycin therapy

AUTHOR(S)
Dial, Sandra; Delaney, J. A. Chris; Schneider, Verena; Suissa, Samy
PUB. DATE
September 2006
SOURCE
CMAJ: Canadian Medical Association Journal;9/26/2006, Vol. 175 Issue 7, p745
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Background: The association between the use of proton pump inhibitors and the risk of Clostridium difficile-associated disease (CDAD) is controversial. In this study we re-examined a previously reported association between the use of proton pump inhibitors and the development of community-acquired CDAD, this time using an alternative case definition of the disease. Methods: We performed a case-control study of community- acquired CDAD using a United Kingdom clinical research database. Patients receiving oral vancomycin therapy were identified as having CDAD, the only indication for this drug. Each case subject was matched with up to 10 control subjects. Neither the cases nor the controls had been admitted to hospital in the year before the date of the vancomycin prescription (index date). Conditional logistic regression analysis was used to adjust for key covariates. Results: We identified 317 cases of community-acquired CDAD treated with oral vancomycin therapy and 3167 matched control subjects. Exposure to a proton pump inhibitor in the 90 days before the index date was associated with an increased risk of CDAD (odds ratio [OR] 3.5, 95% confidence interval [CI] 2.3-5.2). Antibiotic exposure in the 90 days before the index date was also a significant risk factor for community-acquired CDAD (OR 8.2, 95% CI 6.1-11.0), even though 45% of the case subjects had not received a prescription for an antibiotic during that period. Certain comorbidities, in particular renal failure, inflammatory bowel disease and malignant disease, as well as prior methicillin-resistant Staphylococcus aureus infection, were also associated with an increased risk. Interpretation: Proton pump inhibitor use was associated with an increased risk of community-acquired CDAD, when cases were defined by receipt of prescription for oral vancomycin therapy. Prior antibiotic exposure was also a significant risk factor, but a significant proportion of the patients with community-acquired CDAD had no such exposure.
ACCESSION #
22419345

 

Related Articles

  • Clostridium difficile Infection in Patients With Ileal Pouches. Seril, Darren N; Shen, Bo // American Journal of Gastroenterology;Jul2014, Vol. 109 Issue 7, p941 

    Clostridium difficile (C. difficile) infection (CDI) following total proctocolectomy and ileal pouch-anal anastomosis has been increasingly recognized over the past 5 years. CDI of the ileal pouch has been recognized in ∼10% of symptomatic patients seen at a tertiary referral center for...

  • Aggression of C-difficile Infections in PPI Consumers. Daniell, Harry W // American Journal of Gastroenterology;Jun2014, Vol. 109 Issue 6, p922 

    A letter to the editor in response to a research article related to the association between proton pump inhibitor (PPI) use and clostridium difficile (C-difficile) infection (CDI) recurrences published in a previous issue is presented.

  • Response to Daniell. Freedberg, Daniel E; Salmasian, Hojjat; Friedman, Carol; Abrams, Julian A // American Journal of Gastroenterology;Jun2014, Vol. 109 Issue 6, p922 

    A letter to the editor is presented in response to an article related to association between proton pump inhibitor (PPI) use and C-difficile infection (CDI) recurrences, published in a previous issue.

  • Proton pump inhibitors and the risk of Clostridium difficileassociated disease: further evidence from the community. Cunningham, Richard // CMAJ: Canadian Medical Association Journal;9/26/2006, Vol. 175 Issue 7, p757 

    The article presents a commentary on the research previously published in the "Canadian Medical Association Journal" entitled "Proton Pump Inhibitor Use and Risk of Community-Acquired Clostridium Difficile-Associated Disease Defined by Prescription for Oral Vancomycin Therapy." It discusses the...

  • Patterns of antibiotic use and risk of hospital admission because of Clostridium difficile infection. Dial, Sandra; Kezouh, Abbas; Dascal, Andre; Barkun, Alan; Suissa, Samy // CMAJ: Canadian Medical Association Journal;10/7/2008, Vol. 179 Issue 8, p767 

    Background: Previous observations have indicated that infection with Clostridium difficile occurs almost exclusively after exposure to antibiotics, but more recent observations have suggested that prior antibiotic exposure may be less frequent among cases of community acquired disease. Methods:...

  • What's Hot in the Red Journal This Month?  // American Journal of Gastroenterology;May2009, Vol. 104 Issue 5, p1081 

    The article presents abstracts on gastroenterology which include the clinical research grant awards given by the American College of Gastroenterology to 341 recipients, the retrospective case-control study about the association of proton pump inhibitor therapy to cirrhotic patients with ascites...

  • C. difficile associated with worse outcomes in IBD patients.  // Infectious Disease News;May2011, Vol. 24 Issue 5, p40 

    The article reports on a study published online which found the that inflammatory bowel disease (IBD) patients who contract Clostridium difficile in the hospital are more likely to die in the hospital than hospital patients with IBD alone.

  • Re: Proton Pump Inhibitors and Risk for Recurrent Clostridium difficile Infection Among Inpatients. Abdallah, Jason; Hassan, Tuyyab; Kyprianou, Annette // American Journal of Gastroenterology;Apr2014, Vol. 109 Issue 4, p601 

    A letter to the editor is presented in response to the article "Proton pump inhibitors and risk for recurrent Clostridium difficile infection among inpatients" by D.E. Freedberg and colleagues in a 2013 issue.

  • Response to Abdallah et al. Freedberg, Daniel E; Salmasian, Hojjat; Friedman, Carol; Abrams, Julian A // American Journal of Gastroenterology;Apr2014, Vol. 109 Issue 4, p602 

    A response from author D.E. Freedberg and colleagues of the article "Proton pump inhibitors and risk for recurrent Clostridium difficile infection among inpatients" in the 2013 issue is presented.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics